Citation: Mark. "Ruined My Life: An Experience with Modafinil & Piracetam (exp92932)". Erowid.org. Mar 7, 2012. erowid.org/exp/92932
I started taking Modafinil and Piracetam together in early 2009 in an attempt to improve my study habits. I didn't always take the Piracetam but I believed they had some kind of synergetic effect so I usually took them together. At first, the effects were almost miraculous--I was able to study for prolonged periods of time, write much better essays, my vocabulary seemed wider, and I came up with great intellectual arguments.
But it was also immediately clear that something was wrong. I would have waves of paranoia and mood swings. When on Modafinil, I started to have many OCD-like symptoms, getting stuck in whatever activity I started doing--whether it be something useful like working, or something useless like reading Wikipedia for 10 hours without being able to stop. Also, I definitely felt 'high', and my heart rate was elevated, but I didn't mind this because it felt good and I needed to lose weight (and I did lose weight). It got to the point where I was almost certainly taking too much on a daily basis, partly because without the feeling of being slightly 'high', often including grinding my jaw involuntarily as with MDMA, I would feel that I hadn't taken enough, and therefore wouldn't be able to study.
A pattern got established where I developed a tolerance, and had to keep increasing the dose. But at the same time, I developed a psychological tolerance, believing more and more that I wouldn't be able to get any work done or function properly at all, without taking it. At some point I even wondered whether I had damaged my brain with it in such a way that I would never be able to function without it again.
But all of these effects pale in significance compared to the main problems. My social life was completely destroyed, all of my relationships, including, most horribly, my marriage. Because I was so fixated on whatever (often pointless) repetitive task I would start the day with, I found it impossible to tear myself away and attend to my relationships. Gradually my friends dropped away, thinking I didn't care about them, and I ended up isolated in my house, with my partner, who didn't know I was on drugs, but could tell my personality had changed. I ignored her also, fixating on my computer, even though my feelings for her hadn't changed, and I was unaware of the extent of what I was doing. And our sex life was completely destroyed, because without being aware of it, I suddenly started to treat her like an object -- essentially, I was so far gone that I lost my sensitivity to how she was feeling, and my personality had changed so much that the way I treated her was nothing like the way I really, normally am.
Worse still, it was impossible for me to see the extent of the problems I was creating. She tried to tell me in various ways, and I knew also on some level the damage I had done to all of my relationships. But time would pass much faster on this stuff than ordinarily, and even if at one moment I would have a vague inkling that I was destroying my life, the next moment it would be 12 hours later, having spent the past 12 hours on some random obsessive activity, and I would have already forgotten what I had vaguely realised a moment before.
This went on for a little over a year, and then I went away for the summer in 2010 and took a break from the drug. I believed I wasn't addicted -- and I wasn't, in the sense that it was possible for me to go away for 3 months and not take it, and not feel a craving for it. During that time, I realised a little more that things were bad, although I don't think I realised quite how bad. But I decided that when I got back at the end of the summer, that would be it--no more. Unfortunately, when I got back, it was available again, and I thought, 'I'll just take it to write this one essay'. At that point, I entered a two month hole, during which I got almost nothing done, and from which I can remember almost nothing.
From then, I was back on the Modafinil until the spring of this year, when my partner finally left me, and explained to me the horrible damage I had done to her over the course of two years, and how I had irreparably destroyed everything we had, and essentially turned into a monster.
It has also had memory effects, so that I cannot remember a huge amount, maybe the vast majority, of what happened when I was on it -- and people, especially my ex, tell me all sorts of things I did and said that sound completely out of character for me, things I can't imagine ever doing. So in the end I feel like Rip Van Winkle--as if I went to sleep one day and entered a two year tunnel, during which someone else took over my body and ruined my life, and then I woke up on the other end of it and now have to deal with the consequences. As a result of that I have spent the past 4 months having a kind of breakdown, drinking far too much and in the end completely alienating my ex and all of her friends and family. My life has been completely destroyed, and people who before thought I was a great person now think I am a frightening lunatic.
If I could have one wish in the world, it would be to go back to February 2009 and make the decision never to take a single Modafinil.
All I can say is, treat this stuff with extreme caution. Not only did it completely change my personality (in bad ways), it also impaired my ability to realise how much I had changed, how much damage I was doing, and how much the drug itself was implicated in that. Obviously everyone is different, but in some cases, at least in my case, this was extremely dangerous stuff.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.